Hell of a drug – Elavil

Since I am mainly in the mental-health blog circle here on WordPress, with the occasional floating follower from somewhere else (that I also love!) I wanted to share my brief experience with the drug Elavil.


I was actually not prescribed it for merely mental-health reasons.  It was mostly prescribed because it has been showed to be effective for migraines and chronic pain treatment (both issues I have).  It is also used as an anti-depressant, depression being something I also struggle with (surprise, surprise).

My doctor was interested in trying it because it’s main side effect is acute drowsiness, and she knows I struggled badly with insomnia.
She gave me a prescription for a 75mg dose last week (30 pills with refills) and told me to wait until the holiday weekend to test it out. She knew my previous experience with pills that cause “drowsiness”. They knock me out like a freight train within 20 minutes.

I waited until Thursday night, after I had picked at both my father’s and mother’s Thanksgiving meals.  I took it at about 9pm, stayed surprisingly coherent until around midnight.

It didn’t exactly cause drowsiness after midnight…

I was practically narcoleptic for the next 24+ hours.

Poor Shadow Dragon and Puppy had to deal with me staggering to the kitchen for water a couple times, only to almost fall asleep standing up.  I then meandered back to my room, popped in a movie to “try and keep me awake” and promptly fell asleep.

Army is texting me regularly to try and let me know what he plans for us for our two-day weekend extravaganza.  I reply every four hours or so, causing him concern.  It probably didn’t help that my texted replies were vague, riddled with typos/autocorrects, and practically incomprehensible.  He finally asks if I’m drunk or something.  I manage to tell him about the new drug I’m trying (that I am never taking it again) but that I’m worried it will not wear off by Saturday morning when I’m supposed to drive to his place.

Army calmly reassures me that he’ll pick me up if I don’t feel comfortable driving.  I don’t reply that it isn’t that I’m worried about a bit of foggy mental abilities- but the ability to remain in an upright position.

Fortunately, the sleepiness wears off by 9:30am on Saturday morning.

Unfortunately, my muscles are even more sore, tight, and throbbing than usual.  Probably because when I’m this drug-induced semi-coma, I do not move except for the awful nightmares this Elavil-demon causes, which cause me to twitch spasmodically.

Here’s a chart to help you break down how awesome (not) this drug is.  It’s a pie chart because I’m hungry.  For pie.

Notice the supposed “drowsiness” and “anti-depressant” effects have been replaced with the real effects of “narcoleptic semi-coma” and “nightmare inducing”, respectively.

Now to daydream about pie.

4 thoughts on “Hell of a drug – Elavil

  1. vwoopvwoop

    wow, totally not the drug for you! that sounds really upsetting, i really like that you had some fun with making this post, though. i too am hungry for pie, and this pie chart really hit the spot. 😛

    Reply
  2. GrayEyedAthena

    Oh my god this sounds TERRIBLE. Not being able to wake up… that absolute feeling of powerlessness… it’s one of the scariest, most panicky feelings I’ve ever felt. This sounds like a nightmare and I’m so sorry you had to experience this! Drugs are nuts.

    Reply
    1. Pen Post author

      So you don’t want to test this one out? 😉

      Yeah, it was awful. I used to have those dream-within-a-dreams constantly as a child where I couldn’t wake myself up. So having the sensation where I can’t keep myself awake is very triggering and scary for me.

      Reply

Please share your thoughts

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s